Tunisian Journal of Mathematics

Rigid local systems and alternating groups

Robert M. Guralnick, Nicholas M. Katz, and Pham Huu Tiep

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/tunis.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We show that some very simple to write one parameter families of exponential sums on the affine line in characteristic p have alternating groups as their geometric monodromy groups.

Article information

Source
Tunisian J. Math., Volume 1, Number 3 (2019), 295-320.

Dates
Received: 5 October 2017
Revised: 3 April 2018
Accepted: 22 April 2018
First available in Project Euclid: 15 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.tunis/1544842815

Digital Object Identifier
doi:10.2140/tunis.2019.1.295

Mathematical Reviews number (MathSciNet)
MR3907742

Zentralblatt MATH identifier
07027457

Subjects
Primary: 11T23: Exponential sums 20D05: Finite simple groups and their classification

Keywords
rigid local system monodromy alternating group

Citation

Guralnick, Robert M.; Katz, Nicholas M.; Tiep, Pham Huu. Rigid local systems and alternating groups. Tunisian J. Math. 1 (2019), no. 3, 295--320. doi:10.2140/tunis.2019.1.295. https://projecteuclid.org/euclid.tunis/1544842815


Export citation

References

  • J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups: maximal subgroups and ordinary characters for simple groups, Oxford University Press, Eynsham, 1985.
  • C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics XI, Interscience, New York, 1962.
  • P. Deligne, “La conjecture de Weil, II”, Inst. Hautes Études Sci. Publ. Math. 52 (1980), 137–252.
  • F. Digne and J. Michel, Representations of finite groups of Lie type, London Mathematical Society Student Texts 21, Cambridge University Press, 1991.
  • L. Fu, “Calculation of $\ell$-adic local Fourier transformations”, Manuscripta Math. 133:3-4 (2010), 409–464.
  • W. Fulton and J. Harris, Representation theory: a first course, Graduate Texts in Mathematics 129, Springer, 1991.
  • GAP –- Groups, Algorithms, and Programming, Version 4.4, The GAP Group, 2004, https://www.gap-system.org.
  • D. Gorenstein, R. Lyons, and R. Solomon, The classification of the finite simple groups, vol. 3, Mathematical Surveys and Monographs 40, American Mathematical Society, Providence, RI, 1998.
  • B. H. Gross, “Rigid local systems on $\mathbb G_m$ with finite monodromy”, Adv. Math. 224:6 (2010), 2531–2543.
  • A. Grothendieck, “Formule de Lefschetz et rationalité des fonctions $L$”, pp. 31–45 in Dix exposés sur la cohomologie des schémas, Adv. Stud. Pure Math. 3, North-Holland, Amsterdam, 1968.
  • R. M. Guralnick and P. H. Tiep, “Symmetric powers and a problem of Kollár and Larsen”, Invent. Math. 174:3 (2008), 505–554.
  • R. Howe, “Another look at the local $\theta$-correspondence for an unramified dual pair”, pp. 93–124 in Festschrift in honor of I. I. Piatetski-Shapiro on the occasion of his sixtieth birthday, I (Ramat Aviv, Israel, 1989), Israel Math. Conf. Proc. 2, Weizmann, Jerusalem, 1990.
  • C. Jordan, “Recherches sur les substitutions”, Journal de Mathématiques Pures et Appliquées 17 (1872), 351–367.
  • N. M. Katz, Gauss sums, Kloosterman sums, and monodromy groups, Annals of Mathematics Studies 116, Princeton University Press, 1988.
  • N. M. Katz, “Perversity and exponential sums”, pp. 209–259 in Algebraic number theory, Adv. Stud. Pure Math. 17, Academic Press, Boston, 1989.
  • N. M. Katz, Exponential sums and differential equations, Annals of Mathematics Studies 124, Princeton University Press, 1990.
  • N. M. Katz, Rigid local systems, Annals of Mathematics Studies 139, Princeton University Press, 1996.
  • N. M. Katz, “Notes on $G_2$, determinants, and equidistribution”, Finite Fields Appl. 10:2 (2004), 221–269.
  • N. M. Katz, Moments, monodromy, and perversity: a Diophantine perspective, Annals of Mathematics Studies 159, Princeton University Press, 2005.
  • N. Katz, “Rigid local systems on $\smash{\A^1}$ with finite monodromy”, preprint, 2018, http://www.math.princeton.edu/~nmk/gpconj114.pdf. With an appendix by P. H. Tiep. To appear in Mathematika.
  • N. M. Katz and P. Sarnak, Random matrices, Frobenius eigenvalues, and monodromy, American Mathematical Society Colloquium Publications 45, American Mathematical Society, Providence, RI, 1999.
  • F. Lübeck, “Character degrees and their multiplicities for some groups of Lie type of rank $< 9$”, web site, 2007, http://www.math.rwth-aachen.de/~Frank.Luebeck/chev/DegMult/index.html.
  • D. I. Panyushev, “Weight multiplicity free representations, $\mathfrak g$-endomorphism algebras, and Dynkin polynomials”, J. London Math. Soc. $(2)$ 69:2 (2004), 273–290.
  • R. Rasala, “On the minimal degrees of characters of $S\sb{n}$”, J. Algebra 45:1 (1977), 132–181.
  • M. Raynaud, “Revêtements de la droite affine en caractéristique $p>0$ et conjecture d'Abhyankar”, Invent. Math. 116:1-3 (1994), 425–462.
  • J.-P. Serre, “On a theorem of Jordan”, Bull. Amer. Math. Soc. $($N.S.$)$ 40:4 (2003), 429–440.
  • P. H. Tiep, “Low dimensional representations of finite quasisimple groups”, pp. 277–294 in Groups, combinatorics & geometry (Durham, NC, 2001), edited by A. A. Ivanov et al., World Sci. Publ., River Edge, NJ, 2003.
  • P. H. Tiep and A. E. Zalesskii, “Minimal characters of the finite classical groups”, Comm. Algebra 24:6 (1996), 2093–2167.